Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Pueblo, CO

July 22, 2006Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2006, 5:28 PM MDT for Custer County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2006, 5:28 PM MDT (23:28 UTC)
Expired
Jul 22, 2006, 6:30 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Custer County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:30 PM MDTHAIL 1.751 Nne Rosita, CO
Jul 22, 5:35 PM MDTHAIL 0.881 E Rosita, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 222328
SVRPUB
COC027-230030-
/O.NEW.KPUB.SV.W.0101.060722T2328Z-060723T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
528 PM MDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...

* UNTIL 630 PM MDT...

* AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER ROSITA...OR 41 MILES WEST OF PUEBLO. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF 
  CENTRAL CUSTER COUNTY...INCLUDING ROSITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3816 10532 3806 10542 3789 10531 3804 10518

$$
3 follow-up statements
000 
WWUS55 KPUB 222345
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT SAT JUL 22 2006

COC027-230030-
/O.CON.KPUB.SV.W.0101.000000T0000Z-060723T0030Z/
CUSTER CO-
543 PM MDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT 
FOR SOUTHERN AND CENTRAL CUSTER COUNTY...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROSITA...OR 40 MILES SOUTHWEST OF 
PUEBLO...AND WAS MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL 
CUSTER COUNTY...NEAR ROSITA AND SOUTH OF WESTCLIFFE.

AT 530 PM THE PUBLIC SAW HAIL RANGING FROM NICKEL SIZE TO GOLF BALL 
SIZE 1 MILE NORTH OF ROSITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3816 10532 3810 10554 3791 10543 3803 10520

$$
000 
WWUS55 KPUB 230000
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT SAT JUL 22 2006

COC027-230030-
/O.CON.KPUB.SV.W.0101.000000T0000Z-060723T0030Z/
CUSTER CO-
558 PM MDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL CUSTER COUNTY...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER CENTRAL CUSTER COUNTY...OR FROM 5 TO 10 
MILES SOUTH OF WESTCLIFFE...AND WAS MOVING SOUTHWEST AT 15 
MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH 
CENTRAL CUSTER COUNTY...BETWEEN HIGHWAY 69 AND THE SANGRE DE CRISTO 
MOUNTAINS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3813 10537 3805 10563 3788 10545 3797 10527

$$
000 
WWUS55 KPUB 230029
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT SAT JUL 22 2006

COC027-230039-
/O.EXP.KPUB.SV.W.0101.000000T0000Z-060723T0030Z/
CUSTER CO-
629 PM MDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER COUNTY 
EXPIRES AT 630 PM MDT...

LAT...LON 3813 10537 3805 10563 3788 10545 3797 10527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 2:59 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SAT JUL 22 2006

.SHORT TERM...
(TONIGHT AND SUNDAY)

CURRENT WV IMAGERY IS SHOWING A WEAK SHORTWAVE MOVING THROUGH
WYOMING. THIS WILL HELP SPARK CONTINUED TSTORM DEVELOPMENT OVER THE
MTS AND ADJACENT PLAINS THIS EVE. BEST ACTIVITY SHOULD STAY OVER THE
SRN RANGES WHERE LLVL MOISTURE IS STILL INTACT. DEWPOINT AT KLXV HAS
TANKED FROM A JUICY 49 DEG THIS MORNING TO A 200 PM READING OF 29
DEG...REFLECTING THE DRYER AIR TO THE NORTH. DEWPOINTS OVR THE
PLAINS ARE STILL HOLDING GENERALLY IN THE MID 50S...AND WITH TEMPS
NEARING 90 DEG...A FAIR AMT OF POPCORN CU HAS FORMED SOUTH OF THE
PALMER DVD. HAVE EXTENDED ISOLD POPS SLIGHTLY TO THE EAST THIS EVE
TO COVER THE I-25 CORRIDOR. STORMS OVER THE MTS ARE SHOWING SOME
PRETTY HEALTHY TOPS AT AROUND 50K FT OR SO...AND WILL HAVE SOME
DECENT HAIL POTENTIAL THIS AFTERNOON AND EVE.

WILL BE A BIT QUIETER AND WARMER TOMORROW AS THE UPPER RIDGE
REALLY BUILD OVR THE AREA. NO REAL KICKER FOR STORMS SO HAVE CUT
BACK POPS A BIT TO REFLECT BEST CHANCES FOR ISOLD STORMS OVER THE
HIGHER PEAKS IN THE LATE AFTERNOON. H7 TEMPS BACK UP TO 16-17 DEG
OVER THE PLAINS SO SHOULD CLIMB BACK INTO THE MID 90S. ROSE

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

PREVIOUS FORECAST THINKING REMAINS ON TRACK. THAT IS...RIDGE WILL
GET PROGRESSIVELY DIRTIER THROUGH THE WEEK AS MONSOON MOISTURE
GRADUALLY SPREADS EAST FROM THE SOUTHWEST AND GREAT BASIN AREAS.
ODDS FOR PRECIP ACROSS THE AREA BEGIN TO LOOK A LITTLE BETTER FOR
MONDAY...BUT ESPECIALLY FOR TUESDAY AND BEYOND. YESTERDAY...IT
APPEARED THERE WOULD BE SOME SORT OF SHORTWAVE/BOUNDARY COMING
THROUGH WEDNESDAY NIGHT...BUT IN LATEST RUNS IT NOW LOOKS LIKE
THURSDAY NIGHT WOULD BE THE PICK NIGHT. AS STATED YESTERDAY...IT
IS REALLY A STRETCH TO TRY AND TIME SPECIFIC FEATURES AT THIS
RANGE. HOWEVER...I WENT AHEAD AND TWEAKED THE POPS UP A LITTLE
OVER THE AREA FOR THURSDAY ANYWAY. WELL SEE WHAT HAPPENS.

AS FOR TEMPERATURES...SEEMS LIKE THEY HAVE NO TROUBLE CLIMBING
ONCE WE GET THE SUN OUT FROM BEHIND THE CLOUDS. PATTERN NEXT WEEKS
LOOKS LIKE THERE SHOULD BE PLENTY OF MORNING/EARLY AFTERNOON SUN
ON MOST DAYS...SO EVEN WITH THE INCREASE IN MONSOON
MOISTURE...I STILL EXPECT GENERALLY 90S ON THE PLAINS. AIRMASS
ALOFT CONTINUES TO LOOK VERY WARM...AND WITH NO DISCERNIBLE COLD
FRONT TO PUT THE CHILL BACK IN THE AIR...WE SHOULD SEE RAPID EARLY
DAY WARMING...BUT HOPEFULLY NO 100S.

IN GENERAL...A FAIRLY TYPICAL MONSOON PATTERN TO CONTINUE AS MOISTURE
SPINS AROUND THE LARGE H5 HIGH OVER THE WESTERN US. NICE TO SEE
THIS TAKE SHAPE THIS MONTH...SAVE FOR ALL THE FLOODING PROBLEMS.
A CHECK OF THE PUEBLO RESERVOIR POOL HEIGHT INDICATES THE WATER
LEVEL HAS RISEN NEARLY A HALF FOOT SINCE JULY 18TH. NICE TO SEE
WATER LEVELS CLIMBING IN JULY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Jul 22, 6:46 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SAT JUL 22 2006

COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOUNTAIN AREAS
AND HIGH MOUNTAIN VALLEYS THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS WILL DEVELOP BY 100 PM OVER THE UPPER ARKANSAS VALLEY
THEN SPREAD TO THE SOUTH AND WEST. THE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS
LIGHTING. STORMS WILL MOVE TOWARD THE SOUTH AND SOUTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THUNDERSTORMS MOST NUMEROUS ACROSS THE MOUNTAINS. THE
MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL...AND WIND GUSTS UP TO 40 MPH.
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE AREA ON
THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 1 PM MDT THIS AFTERNOON AND 10 PM MDT THIS
EVENING...MAINLY OVER THE MOUNTAINS AND HIGH MOUNTAIN VALLEYS.

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.